North Carolina, 2004

Damaging Wind in North Carolina, July 9, 2004

July 9, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 1:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 9, 1:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT FRI JUL 9 2004

.SHORT TERM (THROUGH SUN)...
CONVECTION HAS FIRED UP SINCE 17Z OR SO ALONG THE SEA BREEZE...AND
ANOTHER BOUNDARY DRAPED ROUGHLY ALONG HIGHWAY 76.  IF YESTERDAY IS
ANY INDICATION...TS ACTIVITY SHOULD WIND DOWN AROUND 00Z...OR
SHORTLY AFTER.  UNTIL THEN THE MAIN ISSUE WILL BE EXCESSIVE RAINFALL
AND POSSIBLY PULSE-TYPE SVR WIND.

UPPER RIDGE AXIS WILL SLOWLY MOVE WEST ACROSS THE AREA DURING THE
WEEKEND...WITH THE HIGHEST HEIGHTS PROGGED FOR SAT.  HOWEVER THE
ATMOSPHERE REMAINS PLENTY UNSTABLE...AND STILL WEAKLY CAPPED.  SAT
THE BEST SHOT AT A DRY DAY...BUT IT STILL MERITS A 20 POP IN THE
AFTERNOON AND EVENING.  WILL ALSO BE THE HOTTEST DAY WITH SOLID MID
90S FOR MAX TEMPS...AND WILL HEADLINE HEAT INDICES BETWEEN 100 AND
105.  AGAIN I EXPECT THE HIGHEST HEAT INDEX VALUES ON THE
BEACHES...WHERE THE SEA BREEZE WILL PUSH DEWPOINTS WELL INTO THE
UPPER 70S.

WITH RIDGE AXIS TO THE WEST OF US...SUN LOOKS LIKE MORE OF A NW FLOW
DAY. WILL GO A COUPLE DEGREES COOLER THAN SAT...AND A 30 POP FOR
DIURNAL ACTIVITY.

MIN TEMPS CLOSE TO PERSISTENCE THROUGH THE PERIOD.

&&

.LONG TERM (SUN NIGHT THROUGH FRI)...
BERMUDA HIGH PRESSURE TO CONTINUE THROUGH THE WEEK...BUT WEAKNESS IN
THE UPPER RIDGE WILL KEEP THINGS JUST UNSETTLED ENOUGH TO MERIT LOW
CHANCE POPS EACH AFTERNOON AND EVENING.  TEMPS ABOVE CLIMO EACH
DAY...EXCEPT FOR FRI WHEN THE GFS SHOWS MORE EAST COAST
TROFINESS...AND A GLIMMER OF HOPE FOR A COLD FRONT TO MOVE INTO THE
AREA.

&&

.MARINE...
COASTALS WILL STAY UNDER A WEAK GRADIENT THROUGH THE PERIOD. EXPECT
THE FLOW TO BE GENERALLY LIGHT AND SOUTHWESTERLY AS A TROF MEANDERS
JUST NORTH OR POSSIBLY OVER THE WATERS. WITH LIGHT WINDS SEAS WILL
STAY LESS THAN 3 FT THROUGH THE PERIOD. WINDS SW AT 12 KTS WITH SEAS
OF 2 TO 3 FT OUT AT 41013 THIS AFTERNOON.

&&

.AVIATION...
TEMPORARY IFR CONDITIONS FOR MAINLY THE COASTAL STATIONS UNDER
MODERATE TO STRONG CONVECTION THAT HAS DEVELOPED ALONG THE SEA
BREEZE FRONT. CONVECTION DYING OFF AROUND SUNSET. FOG OR HAZE
TOWARDS MORNING FOR PATCHY MVFR CONDITIONS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT TERM/LONG TERM...RAS
MARINE/AVIATION...REK
Hazardous weather outlook, Jul 9, 4:31 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT FRI JUL 9 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
531 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS
EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE
AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 9, 2:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MURRAYSVILLE            34.30N 77.85W
07/09/2004                   NEW HANOVER        NC   OTHER FEDERAL

            PINE TREES DOWN.

&&

RAS

The radar

The Wilmington radar (KLTX), 43 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
July 9, 3:30 PM EST to 3:35 PM EST
Where
Columbus County, Riegelwood
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.333, -78.217

The Rieglewood fire department estimated a 60 mph wind gust during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415867.